Statin users in my generation are the first to be on this drug for a lifetime, and we are still uncertain about long-term. I want to know each and every side effect or related health issue it may cause for me, so that I can make the decision about whether or not the risks are worth the benefit of taking the drug.
Statins are an important tool in the prevention of heart attacks, and that’s why I’ve been on them for over 25 years. But sometimes, when a static regarding a side effect or complication related to the drug is small and it’s considered “rare,” the patient may not get a lot of information about it.
In my posts about statins, I mentioned a rare complication that can occur while on these drugs. This rare complication, rhabdomyolysis, happened to me, and I had no idea it was a possibility for me while on this drug.
In part one of this post, I’ll describe how I ended up with rhabdomyolysis, and in part two, I’ll tell you what was happening in my body and what it had to do with the statins I was taking.
I was 22 years old, and in good shape. I was working out, a lot. It was the middle of summer, so chances are I was dehydrated. And, I was taking statins, (they had only been on the market for about 5 years at this point.)
I had worked out on a Saturday, with a friend of mine, and we pushed each other hard. The next morning, I was supposed to run a 10K, but I woke up feeling very achy and stiff, so I planned to get to the race and just run the 5K. By the time I got there, my muscles were so sore, that I just walked the 5K, figuring I’d get the blood moving, and clear out some of the lactic acid in my muscles. I went to the massage tent after the race, and it literally hurt to have a massage, so the EMT there recommended I drink a ton of water, take some anti inflammatories, and go soak in an Epsom Salt bath, all of which I did (along with a nap!)
Later that afternoon, I was coming down a set of stairs, and I realized I couldn’t walk very well. All of the sudden, my arms were locking up. I looked at my hands and my fingers had swollen to the size of sausages. I remember my watch being embedded in the flesh of my arm, it was so swollen. This happened relatively quickly, and it sent me into a panic.
One of my friends, Stan, called his wife: she was doing her residency at a nearby hospital, and he described my symptoms. Thank heavens for Stan and his wife, because she told Stan to drive me to the ER as quickly as possible. She said she would explain later, but that I could be in renal failure and it was very serious.
Turns out she was right on target. I wasn’t in renal failure yet, but I was close. The muscles in my body were breaking down, unable to keep proteins within the muscle cell walls, and those proteins could block my kidneys and possibly even shut them down completely. As my muscles deteriorated, I was getting weaker and weaker, and the muscles felt like they were seizing, like they were frozen, and I could not move them.
I spent over a week in the hospital, (it was a Navy Hospital), and random doctors kept coming in to see me and look at my chart. When the first one came in, he introduced himself and said he just wanted to meet me, to see if I was “a beast.” The only people he had ever seen with rhabdo were Navy SEALS. (For the record… not a beast…)
While in the hospital, my kidneys were flushed out, tests were run to be sure I hadn’t lost heart muscle (when the muscles break down, that includes the heart), and I regained enough strength to walk around the nurses’ station.
Before I went into the hospital, I was a workout machine. When I went home, the flight of stairs from my second floor apartment to the parking lot would completely exhaust me. I could barely lift and swing a bag of trash into the dumpster.
When the connection between the statins and the rhabdo was explained to me, I asked my doctor why he never mentioned the possible adverse affects, and why he didn’t tell me what the warning signs were. His answer?
“You are a girl. I didn’t think you could possibly work out hard enough to make a difference, and that it would never affect you.”
This particular doctor had an unfortunate combination of sexism, and lack of practical experience with the drug. Now, many years later, every person on statins is given clear warnings about muscle aches, and that even mild soreness means a call to the doctor. I was given no such warning because the doctor didn’t think it pertained to me.
So, I suppose that is why, when I read new information about the drug (for instance, a study that says 9% of the population on statins have an increased risk for developing adult onset diabetes), I want to know about it. If my doctor doesn’t think it’s worth telling me about it because the percentage is small, that doesn’t mean it can’t happen to me anyway.
RELATED FROM AROUND THE WEB